Illinois, 2022

Flash Flooding in Illinois, June 6, 2022

June 6, 2022 · NWS ILX · 2 events in 2 counties and zones

A slow-moving cold front interacted with a warm and moist environment to trigger clusters of thunderstorms across north-central Illinois during the late afternoon and evening of June 6th. Some of the storms produced rainfall of 1 to 3 inches in a short period of time, leading to localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front interacted with a warm and moist environment to trigger clusters of thunderstorms across north-central Illinois during the late afternoon and evening of June 6th. Some of the storms produced rainfall of 1 to 3 inches in a short period of time, leading to localized flash flooding. The flooding was primarily focused along and north of an Abingdon to Lacon line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 6, 2:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 6, 2:10 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Mon Jun 6 2022

.SYNOPSIS...
Issued at 310 PM CDT Mon Jun 6 2022

A weather system crossing the Midwest today will bring scattered
showers and thunderstorms to central and southeast IL through late
this evening. A few strong to severe storms with locally heavy
rainfall are possible. After a cold frontal passage tonight, dry
and pleasant weather will move in for Tuesday. The next chance for
rain arrives early Wednesday.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 310 PM CDT Mon Jun 6 2022

The MCV over southern IL and its associated shortwave will depart
to the east early this evening with precipitation tapering off
behind it, while the cold front pressing southward into northern
parts of the forecast area crosses the forecast area overnight.
A few strong to severe storms remain possible until around 5 pm
south of I-70 before the MCV/shortwave depart. The front could be
associated with a few strong to severe storms this evening before
instability wanes after dark. Deep layer shear will increase from
the west into the 30-35 kt range, however possibly not early
enough to combine well with diurnal heating. Forcing associated
with an upper shortwave should diminish as well late in the
evening as an upper level shortwave races eastward, bringing a
somewhat dry cold frontal passage once the feature moves south of
I-72. That said, models are suggesting at least some spotty
showers past midnight, and have added some low PoPs along with the
southward migration of the front overnight. Lows should also be
down a few degrees north of I-72 with the colder air behind the
front. Lows tonight are forecast in the low 60s north/west of
Bloomington, mid 60s to the south.

Tuesday should be a dry, partly cloudy, and mild day with a
transient high pressure feature crossing IL behind tonight's cold
front. Highs are forecast from upper 70 north of I-70 to lower 80s
south of I-70.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 310 PM CDT Mon Jun 6 2022

The next shortwave feature in a zonal flow/broad trough regime
arrives early Wednesday, and PoPs are in likely range by Wednesday
morning, tapering off from west to east already by afternoon with
this fast moving shortwave. Highs should remain a bit cool for the
season, with highs ranging from 76 at Galesburg to 82 at
Lawrenceville.

The large scale trough progresses slightly farther east for late
in the week, with another shortwave progged for Friday. As this
takes place, flow becomes more northwesterly, bringing a slightly
cooler air mass. Highs Thursday mainly upper 70s, followed by low
to mid 70s in cloudy/showery conditions, and mid to upper 70s
lingering through the weekend.

A ridge building to the west looks to eventually progress
eastward, and could finally bring a warming trend into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jun 6 2022

Although isolated showers and perhaps a few thunderstorms will be
possible in the area this afternoon, chances are too low for
mention in central IL TAFs until shower an thunderstorm activity
associated with a cold front approaching from the north arrive
this evening. Have included VCTS in all TAFs at some point,
ranging from 23Z-04Z at KPIA to 02Z-07Z at KSPI and KDEC for this
feature. Timing and likelihood look better defined at KPIA and
KBMI so have included TEMPO for TSRA between 00Z and 02-03Z at
these terminals. Along with and following this SHRA/TSRA activity,
cigs are expected to decrease overnight, becoming IFR by 07Z-10Z,
then improving gradually after 12Z to reach VFR by 15Z-17Z. Winds
SSW 10-12 kts with gusts 15-20 kts, decreasing this evening and
shifting to N 4-10 kts behind the front overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Jun 6, 2:08 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon Jun 6 2022

ILZ038-042>044-048>053-072015-
McLean-Logan-De Witt-Piatt-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
308 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening into
tonight. While some locations will remain completely dry, the slow
movement of any storms that develop will lead to pockets of locally
heavy rainfall. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible on Wednesday. Severe weather
is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ045-046-054>057-061>063-066>068-071>073-072015-
Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-
Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
308 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening into
tonight. While widespread severe weather is not expected, a few
isolated strong to severe storms capable of damaging winds could
occur. An isolated tornado also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible on Wednesday. Severe weather
is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening.

ILZ027>031-036-037-040-041-047-072015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-
308 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will continue this evening into
tonight. A few of these storms could be strong to severe, posing a
threat of strong wind gusts and isolated large hail. While some
locations will remain completely dry, the slow movement of any storms
that develop will lead to pockets of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible on Wednesday. Severe weather
is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Erwin

In the hours before

Special weather statement, Jun 6, 2:29 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
329 PM CDT Mon Jun 6 2022

ILZ030-062100-
Marshall-
329 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Marshall
County through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henry, or near Lacon, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Varna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4112 8933 4110 8935 4110 8917 4095 8918
      4099 8949 4115 8947 4115 8933
TIME...MOT...LOC 2028Z 275DEG 11KT 4108 8938

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jun 6, 3:17 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
417 PM CDT Mon Jun 6 2022

ILZ027-062145-
Knox-
417 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northern Fulton and
southwestern Knox Counties through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 8 miles south of Galesburg, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Knoxville around 435 PM CDT.

Other locations in the path of this storm include Maquon and Gilson.

This includes Interstate 74 between mile markers 50 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4071 9008 4071 9029 4072 9044 4082 9045
      4091 9044 4097 9010
TIME...MOT...LOC 2117Z 267DEG 12KT 4083 9036

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

37
Special weather statement, Jun 6, 3:44 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
444 PM CDT Mon Jun 6 2022

ILZ027-036-062215-
Knox-Fulton-
444 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northwestern Fulton
and southern Knox Counties through 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
London Mills, or 12 miles south of Galesburg, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gilson around 500 PM CDT.

Other locations in the path of this storm include Maquon.

This includes Interstate 74 between mile markers 55 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4069 9044 4082 9044 4101 8999 4069 9007
TIME...MOT...LOC 2144Z 271DEG 18KT 4079 9029

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37

The radar

The Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
June 6, 4:00 PM CST to 7:00 PM CST
Where
Knox County, 2.48 mi NW of Abingdon to 1.45 mi SW of Abingdon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.828, -90.429

Streets were flooded in Abingdon.

Flash Flood, Stark

When
June 6, 4:30 PM CST to 8:00 PM CST
Where
Stark County, 3.51 mi SE of Castleton to 4.51 mi SSE of Castleton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.081, -89.676

Water was flowing across the roadway at the intersection of Illinois 17 and Illinois 40 just west of Camp Grove.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031353, 1031340.